Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 157, NWS Sioux Falls, SD

August 16, 2016Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2016, 6:33 PM CDT for Bon Homme County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 6:33 PM CDT (23:33 UTC)
Expired
Aug 16, 2016, 7:00 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KFSD 162333
SVRFSD
SDC009-170000-
/O.NEW.KFSD.SV.W.0157.160816T2333Z-160817T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  NIOBRARA...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD AROUND 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 9806 4279 9807 4289 9789 4287 9784
      4285 9788 4285 9787 4281 9789 4277 9794
      4277 9798 4276 9800 4276 9803
TIME...MOT...LOC 2332Z 277DEG 12KT 4278 9796 

HAIL...1.50IN
WIND...<50MPH
 
$$

WEISSER
2 follow-up statements
002 
WWUS53 KFSD 162345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT TUE AUG 16 2016

SDC009-170000-
/O.CON.KFSD.SV.W.0157.000000T0000Z-160817T0000Z/
BON HOMME SD-
645 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTH CENTRAL BON HOMME COUNTY...

AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANTEE...OR 14
MILES SOUTH OF TYNDALL...MOVING EAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL BON HOMME COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 9806 4279 9807 4289 9789 4287 9784
      4285 9788 4285 9787 4281 9789 4277 9794
      4277 9798 4276 9800 4276 9803
TIME...MOT...LOC 2345Z 277DEG 12KT 4277 9790 

HAIL...1.50IN
WIND...<50MPH
 
$$

WEISSER
171 
WWUS53 KFSD 162352
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT TUE AUG 16 2016

SDC009-170002-
/O.EXP.KFSD.SV.W.0157.000000T0000Z-160817T0000Z/
BON HOMME SD-
652 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BON HOMME COUNTY
WILL EXPIRE AT 700 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4277 9806 4279 9807 4289 9789 4287 9784
      4285 9788 4285 9787 4281 9789 4277 9794
      4277 9798 4276 9800 4276 9803
TIME...MOT...LOC 2349Z 277DEG 12KT 4277 9790 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:15 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 16, 6:15 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM CDT Tue Aug 16 2016

Another night with disorganized and not easily forecast thunderstorm
potential. At 19z it appears that the surface front extended from
Just north of Storm lake and Sioux City west along the Missouri
River into south central SD. Shear along this boundary and in the
surrounding environment pretty weak with CAPE values likely to be
around 1500-2000 J/kg. All of this spells a similar outcome, which
is a few stronger updrafts, likely fairly short lived with fairly
disorganized convection. Upper level support and fairly weak mid
level convergence suggest that east of the James River will be the
best chance for thunderstorms with the slightly better chance in
southwest Minnesota and parts of northwest Iowa. The main threat
should end by about 10 pm. Temperatures will be seasonal with lows
from the upper 50s to lower 60s and highs Wednesday from 80 to 85 in
southwest Minnesota to the lower 90s in south central SD.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 257 PM CDT Tue Aug 16 2016

Warm front lifts toward the Missouri River Valley Wednesday night,
accompanied by a ribbon of elevated instability and modest warm
advection into the James River Valley after midnight. Could see
spotty elevated storms develop during the pre-dawn hours, though
severe threat continues to look low given limited effective shear.
Any early morning activity should lift north of the area by mid to
late morning, with attention then turning to approaching mid-upper
level wave and cold front. 12Z model runs showing a little better
agreement on timing the front into the northwest portion of our
forecast area near Chamberlain to De Smet line by 19/00Z. Strong
thermal ridge works into the forecast area ahead of the front, which
should aid in warming temperatures into the lower-mid 90s throughout
much of the forecast area. Some raw models mix temperatures into the
triple digits in areas west of I-29, but this seems little overdone
and will stick with somewhat more conservative numbers for now.

Primary upper trough lags back over the northern Rockies through
Friday, though a couple of waves in the southwest flow ahead of the
trough should provide sufficient upper level support for storm
development, primarily along/north of the boundary Thursday night
through Friday. Shear profiles appear marginal for severe weather
threat through Thursday night, as mid-upper level winds remain on
the weaker side and increasing low level jet may not be utilized by
potentially elevated storms. Expect to see increasing deep layer
shear and associated severe threat on Friday, with the approaching
boundary adding directional component and an increase in the mid-
upper level flow adding to speed shear. Temperatures a little tricky
as gradient location will depend on frontal boundary position and
associated precip, but generally looks like mid 70s northwest to
lower-mid 80s southeast.

Cooler air settles into the region for the weekend, with highs in
the upper 60s-mid 70s and lows largely in the lower 50s. Main upper
trough swings through Saturday, so will linger some low chances for
showers/isolated thunder across the area for the first half of the
weekend. Gradual warming expected through the early part of the
week, with generally dry conditions through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 614 PM CDT Tue Aug 16 2016

Scattered strong thunderstorms are expected to wane with the
diurnal cycle, so most activity should be gone by about 2z to 4z.
After this mainly VFR conditions. With light winds and some
residual low level moisture will need to watch for potential fog
late tonight.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, Aug 16, 5:15 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT TUE AUG 16 2016

SDZ050-052-057>059-063>066-068-069-171015-
GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-
515 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE
OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF
INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-060>062-067-070-071-171015-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-SANBORN-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
LINCOLN SD-CLAY SD-UNION-
515 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING.
A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS PRODUCING HAIL TO
THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE
OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF
INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM TODAY.

In the hours before

Local storm report, Aug 16, 6:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 S LARCHWOOD           43.43N 96.44W
08/16/2016  E1.25 INCH       LYON               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:51 PM CDTSevere Thunderstorm WarningFSDClay, Yankton39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.